Hail, Cass
- When
- July 8, 5:02 PM CST
- Where
- Cass County, Anita
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- UNKNOWN
- Coordinates
- 41.450, -94.767
The weather pattern remained similar to that it had been during the previous several days. An east to west boundary was in position across southern Iowa with surface dew point values well into the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The weather pattern remained similar to that it had been during the previous several days. An east to west boundary was in position across southern Iowa with surface dew point values well into the 70s. As the afternoon heating took place, temperatures to the south of the boundary rose to around 90. Though the airmass was not as unstable as it had been the previous several days. Lifted indices were around -7 C, with CAPE values around 3500 J/kg. Thunderstorms erupted during the late afternoon along the boundary, producing hail and very heavy rainfall. Golf ball size hail fell in Cass County at Anita, while one inch diameter hail fell south of Seymour in Wayne County. Most of the other thunderstorms produced pea to marble size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:40 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUL 8 2003 BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT. BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN. THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN. .DSM...NONE MYERS
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-082300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO SOUTHERN IOWA. THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER 9 PM. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND OVERNIGHT. THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE STATIONARY FRONT TO INTENSIFY THUNDERSTORMS. THE STORMS TONIGHT WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG STORM SYSTEM PUSHES EAST ACROSS IOWA. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MR/FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1258 PM CDT TUE JUL 8 2003 IAZ025>028-036>039-048>050-060>062-073>075-083>086-094>097-082000- ...SEVERE THUNDERSTORM WATCH #679 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... APPANOOSE BLACK HAWK BREMER BUTLER CLARKE DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HARDIN JASPER LUCAS MAHASKA MARION MARSHALL MONROE POLK POWESHIEK STORY TAMA WAPELLO WARREN WAYNE WRIGHT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF EASTERN IOWA. FAB
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
0258 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 3 SE STATE CENTER IA 0.88 IN HAIL
07/07/03 MARSHALL REPORTED BY TRAINED NWS
SPOTTER.
0743 PM STATE CENTER IA 1.00 IN HAIL
07/07/03 MARSHALL REPORTED BY LAW
ENFORCEMENT.
0647 PM 1 W CARLISLE IA 0.88 IN HAIL
07/07/03 WARREN REPORTED BY LAW
ENFORCEMENT.
0635 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY STORM SPOTTER
NEAR VANDALIA AND HWY 65.
0630 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY STORM SPOTTER
NEAR THE FAIRGROUNDS AT
EAST 30TH AND UNIVERSITY.
0629 PM DES MOINES IA 2.00 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 23RD AND
GRAND.
0628 PM DES MOINES IA 1.50 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 36TH
COURT AND HULL.
0627 PM ALTOONA IA 0.88 IN HAIL
07/07/03 POLK REPORTED BY EMERGENCY
MANAGER NEAR PRAIRIE
MEADOWS.
0627 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER AT EAST 24TH AND
AURORA.
0621 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY WHO TV AT
STUDIOS.
0619 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 36TH
COURT AND HULL.
0618 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR 23RD ST AND
EAST GRAND.
0613 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER. AT THE STATE
CAPITAL.
0606 PM 8 SW PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY LAW
ENFORCEMENT.
0558 PM RUNNELLS IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0558 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED NWS
SPOTTER. SOUTHWEST OF THE
FAIRGROUNDS.
0547 PM RUNNELLS IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0528 PM PLEASANT HILL IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY LAW
ENFORCEMENT.
0527 PM RUNNELLS IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0511 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER. INTERSECTION OF
SOUTH UNION AND DAVIS AVE.
0456 PM LAMBS GROVE IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0454 PM NEWTON IA 1.50 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0453 PM NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0452 PM SW NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0452 PM NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0452 PM NEWTON IA 0.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0452 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0451 PM NEWTON IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0446 PM 1 S NEWTON IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0445 PM SW NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0443 PM 1 S NEWTON IA 0.88 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0432 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER. HAIL STONE
MEASURED AT 5 1/2 INCHES.
0432 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER. HAIL STONE
MEASURED AT 5 1/2 INCHES.
0419 PM 3 W MONROE IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0414 PM MONROE IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY JASPER COUNTY
SHERIFF.
0347 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER NWS TRAINED SPOTTER.
THIRD WAVE OF GOLFBALL
HAIL.
0343 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER TRAINED NWS SPOTTER
0337 PM 1 S PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 JASPER
0334 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER LAW ENFORCEMENT REPORT
0326 PM SW PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 JASPER LAW ENFORCEMENT REPORT.
JAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0312 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 6 N KELLOGG IA 1.00 IN HAIL
07/07/03 JASPER QUARTER SIZE HAIL WITH
CROP DAMAGE. REPORT
RECEIVED FROM INSURANCE
ADJUSTER.
JAWThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367090, 5367091.